Virginia, 2007

Dense Fog in Virginia, December 10, 2007

December 10, 2007 · NWS LWX · 6 events in 6 counties and zones

Areas of dense fog developed during the early morning hours of December 10th across portions of northern and central Virginia, including the northern and eastern Washington DC suburbs. Visibilities were often reduced to one quarter mile or less through sunrise.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Areas of dense fog developed during the early morning hours of December 10th across portions of northern and central Virginia, including the northern and eastern Washington DC suburbs. Visibilities were often reduced to one quarter mile or less through sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 9, 9:36 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 9, 9:36 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EST SUN DEC 9 2007

.SYNOPSIS...
A STATIONARY FRONTAL BOUNDARY WILL REMAIN OVER THE MID ATLANTIC
REGION WELL INTO NEXT WEEK. THIS BOUNDARY WILL MEANDER FROM THE
MASON DIXON LINE DOWN TO THE VIRGINIA/NORTH CAROLINA STATE LINE AS
SEVERAL WAVES OF LOW PRESSURE DEVELOP AND MOVE NORTHEAST ALONG THE
BOUNDARY. EACH PRESSURE SYSTEMS WILL BRING A CHANCE OF PRECIPITATION.
ON THURSDAY A COLD FRONT IS PROGGED TO COME THROUGH THE MID ATLANTIC
AND PUSH WELL SOUTH OF THE AREA. HIGH PRESSURE WILL BUILD BACK
OVER THE REGION FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
LATEST WX MAP SHOWS A SFC LOW TRACKING NE INTO CENTRAL PA. 1.00+
PWS RACING NE AHEAD OF THIS LOW AND RIDING OVER COLD WEDGE
ACROSS MD/N VA. ASSOCIATED TRAILING SFC TROF SLIDING ACROSS N
VA/MD ATTM. LATEST RADAR LOOP SHOWS A BAND OF DIMINISHING SHOWERS
PUSHING ACROSS CENTRAL MD AND N VA. EARLIER...ISOL THUNDER WAS
REPORTED WITH THIS ACTIVITY BUT....NO LIGHTNING STRIKES IN THE
PAST HOUR. LATEST SOUNDING FROM IAD SHOWS A STRONG INVERSION FROM
THE SFC TO 900 MB. IN FACT...TEMPS AT 4KFT SHOWING 53 DEGREES.
ELEVATED CONVECTION POSSIBLE BUT GIVEN TREND ON RADAR WILL NOT MENTION.

MAIN UPDATE WILL BE TO RAISE POPS TO CAT ACROSS CENTRAL/EASTERN
ZONES THROUGH 06Z THEN CHC POPS AFTER 1 AM. ALSO TWEAKED TEMPS
WITH TEMPS EXPECTED TO RISE OVERNIGHT AS MIXING OCCURS WITH SHOWER
ACTIVITY. ALSO MENTIONED AREAS OF FOG.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
OVERNIGHT...THE ARE DIFFERENCES IN HOW THE 12Z NCEP MODELS HANDLED
THE PRECIP. THE 12Z NAM/WRF LOOKED TO HAVE A SLIGHTLY BETTER
HANDLE ON PRECIP NOW OCCURING UPSTREAM ACROSS THE OHIO VALLEY.
TREND IN THAT MODEL IS TO KEEP THE HIGHEST POPS CLOSER TO THE
MASON DIXON LINE...AT LIKELY...DECREASING TO CHANCE 30 POPS ACROSS
THE SOUTH PORTION OF THE CWA.

THE WEDGE OF COOL MOIST AIR WILL BE PRETTY TOUGH TO DISLODGE
OVERNIGHT. GUIDANCE WAS TRYING TO DISLODGE THIS AIRMASS. THE LOW
LEVEL 925 HPA JET ADVERTIZED IN EARLIER MODELS HAS BEEN TONED DOWN
IN THE LATEST MODEL RUNS. TEMPS ALOFT ARE FORECAST TO DRAMTICALLY
WARM OVERNIGHT. THE 12Z NAM/WRF PROGGED +14C AT 925 MB OVER DULLES
IAD BETWEEN 06-15Z.

GIVEN THIS WARMING ALOFT ALONG WITH AN ATTENDENT PUSH OF MOISTURE...
INSTABILITY IS SUFFICIENT ACROSS THE NORTHERN TIER TO MENTION A
SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. THIS IS CERTAINLY NOT
UNREASONABLE GIVEN THE SCATTERED LIGHTNING SHOWING UP ACROSS THE
OHIO VALLEY THIS AFTERNOON.

ON MON...THERE WILL BE QUITE A DIFFERENCE IN THE TEMPS...DEPENDING
IF THE WEDGE OF COOL AIR CAN ACTUALLY GET DISPLACED AND SCOURED
OUT OVERNIGHT. HAVE TEMPERED THE WARM MAV GUIDANCE DOWN 1 TO 2O
CATEGORIES FROM NORTH TO SOUTH ACROSS THE CWA. THE SOUTHWEST AND
SOUTHERN SECTIONS OF THE CWA SHOULD BE ABLE TO GET INTO THE WARM
AIR WHILE FURTHER NORTH READING SHOULD BE COOLER. GIVEN THE
WARMING ALOFT THOUGH...IF THE DC AREA CAN SCOUR OUT...TEMPS COULD
BE WELL ABOVE THE FORECAST MAX...MID 50S...AND MORE LIKE 60 DEGF
IS POSSIBLE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
STATIONARY BOUNDARY CURRENTLY OVER NORTHERN VIRGINIA WILL REMAIN
OVER THE AREA THROUGH THE MIDDLE OF NEXT WEEK. SEVERAL WAVES OF LOW
PRESSURE WILL DEVELOP AND MOVE NORTHEAST ALONG THIS STALLED FRONT.
AS THESE LOW PRESSURE SYSTEMS CROSS THE MID ATLANTIC...THE BOUNDARY
WILL MEANDER BETWEEN THE MASON DIXON LINE AND THE NC/VA BORDER.

MONDAYS LOW PRESSURE CENTER WILL PUSH THE BOUNDARY TO SOUTHERN
VIRGINIA. THE FRONT WILL BEGIN MOVING NORTHWARD AGAIN ON
TUESDAY...HELPING SCOUR OUT THE COLD WEDGE IN PLACE OVER THE EASTERN
HALF OF THE CWFA. THE FRONT REMAINS OVER CENTRAL VIRGINIA THROUGH
WEDNESDAY...WITH ANOTHER LOW PRESSURE AND ATTENDANT COLD FRONT
MOVING THROUGH ON THURSDAY.

PRECIP CHANCES WILL REMAIN GREATEST ALONG AND NORTH OF THE
MEANDERING BOUNDARY. HAVE TRIED TO REFLECT THIS ACCORDING WITH A
BLEND OF THE GFS AND SREFS. ONE POSITIVE NOTE...ALL OF THE PRECIP
SHOULD REMAIN IN LIQUID FORM.

AFTER THE COLD FRONT ON THURSDAY...A RE-REINFORCING BOUNDARY COMES
THROUGH ON FRIDAY. HIGH PRESSURE BUILDS IN FOR NEXT WEEKEND.

OVERALL...NO MAJOR CHANGES TO THE GRIDS WERE NECESSARY AND KEPT THIS
MAINLY STATUS QUO.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
IFR/MVFR CONDITIONS IN RAIN/FOG THROUGH 06Z. FOG WILL BE THE MAIN
THREAT AFTER 06Z WITH POCKETS OF LIFR CONDITIONS THROUGH 14Z.

ON MON...AFTER SOME EARLY MORNING MVFR/IFR CIGS/VSBYS...EXPECT
SOME IMPROVEMENT AT ALL TAF SITES...CONTINGENT ON THE WEDGE OF
COOL MOIST AIR BEEN DISPLACED NORTH. HOWEVER...THERE IS SOME
UNCERTAINTY IF THAT WILL ACTUALLY HAPPEN.

CIGS/VSBYS WILL BE LOWEST ALONG AND NORTH OF THE STATIONARY
BOUNDARY...AS WILL THE PRECIP CHANCES.

&&

.MARINE...
SHOWERS WILL SPREAD INTO THE AREA BETWEEN 03Z-05Z...BUT DIMINSH TO
ISOL SHOWERS AFTER 07Z. WINDS SHOULD TRANSITION FROM AN
EAST/NORTHEAST FLOW TO MORE OF A SOUTHEAST/SOUTHERLY FLOW. COLD
WATER TEMPS WILL PRECLUDE WINDS GETTING MUCH ABOVE 10 KT OVERNIGHT
ON THE BAY...EVEN THOUGH WINDS JUST OFF THE DECK WILL BE MUCH
HIGHER IN THE 20-30 KT RANGE.

THE BEST CHANCES OF SMALL CRAFT HEADLINES REMAINS JUST AHEAD AND
BEHIND THE COLD FRONT DURING LATE NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...NWL/SMZ
NEAR TERM...RW
SHORT TERM...SMZ
LONG TERM...NWL
AVIATION...RW/SMZ
MARINE...NWL/RW/SMZ
Hazardous weather outlook, Dec 9, 11:18 AM EST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 AM EST SUN DEC 9 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1118 AM EST SUN DEC 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Fairfax

When
December 10, 1:00 AM EST to 7:00 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Dense Fog, Loudoun

When
December 10, 1:00 AM EST to 7:00 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Dense Fog, Orange

When
December 10, 1:00 AM EST to 7:00 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Dense Fog, Culpeper

When
December 10, 3:00 AM EST to 7:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Dense Fog, Fauquier

When
December 10, 3:00 AM EST to 7:00 AM EST
Where
Fauquier forecast zone
Reported by
Mesonet

Dense Fog, Prince William

When
December 10, 3:00 AM EST to 7:00 AM EST
Where
Prince William forecast zone
Reported by
Other Federal Agency

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68258, 68260, 68262, 68257, 68259, 68261.